Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 71, NWS Wichita, KS

May 22, 1995Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 22, 1995, 6:54 PM CDT for Barton County, Kansas. It was in force for 66 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 6:54 PM CDT (23:54 UTC)
Expired
May 22, 1995, 8:00 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 222355
SVRICT
KSC009-230100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...NORTHERN BARTON COUNTY
 
AT 653 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR GALATIA OR 16
MILES SOUTHWEST OF RUSSELL. THE STORM WAS MOVING SOUTHEAST AT 10 MPH AND
WILL MOVE THROUGH MILLARD AND STICKNEY BY 715 PM. UP TO GOLFBALL SIZE
HAIL CAN BE EXPECTED WITH THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:59 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 22, 3:59 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT MON MAY 22 1995

RAIN LUKS LIKE A GOOD BET ACROSS THE CWA DURING THE PERIOD. BOTH
ETA/NGM SEEM TO HAVE A GOOD HANDLE ON THE SITUATION OVERNIGHT AND
TMRW. THE ONLY DIFFERENCE BETWEEN THE TWO IS TONIGHT THE NGM BRINGS
SOME DRIER AIR AT 700 WHILE THE ETA KEEPS THE MOISTURE FURTHER SOUTH.
BOTH MODELS SHOWING SIGNIFICANT DIFFLUENCE AT THE UPPER LEVELS THRU
THE PD. LEFT FRONT QUAD ENTERS THE PICTURE BETWEEN 24 AND 30 HRS AND
SPEED MAX TRAVELS OVER CWA DURING THE PERIOD. MAIN S/W OVER CA WILL
REMAIN WEST OF CWA THROUGH THE PD AND WILL CONTINUE TO SEND IMPULSES
ACROSS THE CWA THRU TONIGHT INTO TOMORROW. LOOKING AT THE I300 SFC
LUKS MOST OF THE ACTIVITY WILL END BRIEFLY TMRW MORNING THEN DEVELOP
AGAIN TMRW AFTN. HOWEVER WITH THE DIFFLUENCE THROUGH THE AREA BLV IT
WILL BE AN ON GOING EVENT AS THE S/W CONTINUES TO TRIGGER MORE
ACTIVITY. BOTH MODELS ALSO SHOWING BOUNDARY PASSING THRU THE AREA
TMRW MORNING BUT OVERUNNING WILL CONTINUE.  WILL STICK CLOSE TO FWC
GUIDANCE ON TEMPS.

RSL 58/64 95  SLN 58/65 95
ICT 64/75 87  HUT 63/75 87
CNU 65/80 57

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:20 PM CDTSevere Thunderstorm WarningICTKingman, Reno70 min
May 22, 4:45 PM CDTTornado WarningICTKingman, Reno60 min
May 22, 5:18 PM CDTSevere Thunderstorm WarningICTSedgwick57 min
May 22, 5:30 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
May 22, 5:39 PM CDTSevere Thunderstorm WarningICTReno66 min
May 22, 5:55 PM CDTTornado WarningICTReno65 min
May 22, 6:24 PM CDTSevere Thunderstorm WarningICTRussell66 min
May 22, 6:26 PM CDTSevere Thunderstorm WarningICTHarvey64 min
May 22, 6:42 PM CDTSevere Thunderstorm WarningICTReno63 min
May 22, 6:50 PM CDTTornado WarningICTHarvey, Sedgwick55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.